Cyanosis (blue fingers) and incontinence with B12 deficiency?

I am becoming more and more convinced that I have a functional B12 deficiency and will be arranging an active B12 test in short order. However, I am also currently being treated for iron deficiency (ferritin of 4) and despite starting on ferrous fumarate 305mg once a day I do not feel better; if anything I feel worse. I am also being treated for hypothyroidism of nearly 20 years' standing.

My question is whether cyanosis of the fingertips is specific only to iron deficiency or can it occur with B12 deficiency too? I still try to go running, which is probably foolish, and my fingertips turn blue in less and less time. They went blue while walking fast yesterday too, so this would appear to be getting worse.

I would also like to ask members about incontinence. I go through phases of suddenly feeling a desperate need to go to the toilet and never quite making it before I start to leak; as yet I have not completely wet myself but I'm worried that it may not be far off :( Is this something that others have been through.

I would prefer not to have a B12 deficiency if at all possible, but given that the iron pills are not making me feel better and I am getting more frequent episodes of dizziness, 'the gulps' (do you get those with iron deficiency too?), clumsiness, forgetfulness, irritability and stopping mid sentence because I can't for the life of me recall the word that I need to use I do wonder...

5 Replies

  • Sorry, should add that my first (private) B12 test showed a level of 314 pg/ml (150-900), the second was 400 something low (no reference range, sorry).

  • Ho Hose,

    I am sorry to read your post. A ferritin of 4 will most probably make you feel horrid, and I can only imagine it will take a few months for your blood to come back as healthy cells, and you to feel any benefit of the iron tabs. I imagine the blue fingers are more heart related, and as you are anaemic it may be worse now until you are not anaemic any more. It would be wise to be gentle on your body, eat well and give it rest to heal. What ever the reason anaemia (Iron def/ folate def/ B12def) will make you feel tired, dizzy and foggy brain. It will help to have an active B12 test done, but all your symptoms could also just be iron def.

    Weak muscles are an other result of being anaemic so realy try to first get your iron back to normal before you do to much exercise. It takes some 3-4 months to replace blood cells apparently. Those formed with out enough iron will be to small an of no use to your body, so new right size blood cells first have to replace the faulty ones say before you may feel better. My thoughts anyway,

    I hope this helps, and you will start feeling better soon,

    Kind regards,


  • Can't really add to what Marre has said.

    Can empathise on the 'incontinence' but that could be so many things - including general effects of being female and getting past your mid-30s - think the the relevant muscles often seem to be weaker in the female body. It isn't something I'd particularly associate with B12D.

    Good luck with the Active B12 test and whatever the outcome of that I really hope that you do start to notice an improvement as the anaemia is treated

  • Hi Hose

    I think urinary problems can be a symptom of b12 deficiency. My own experience before I was diagnosed was of sitting on the loo trying to go and not being able to! This has improved since treatment but not completely gone away....yet.

    Be patient with your treatment and tests. I hope you will soon be feeling better


  • I used to have pooled blood on my feet and sometimes on fingers but I haven't had them for sometime since I've been injecting twice a week. So once you get your B12, it might improve.

    As for incontinence, I find that when I am low on B12 in my system, I have hard time holding it just as you described but when I have just had a shot, my muscle is stronger. So again, injection may be able to make it better for you. :)

You may also like...